Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 158, NWS Bismarck, ND

July 24, 2012Adams County, Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2012, 8:28 PM MDT for Adams County, Grant County, Hettinger County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 8:28 PM MDT (02:28 UTC)
Expired
Jul 24, 2012, 9:14 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 7:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2307 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS53 KBIS 250228
SVRBIS
NDC001-037-041-250330-
/O.NEW.KBIS.SV.W.0158.120725T0228Z-120725T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EAST CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 930 PM MDT

* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF BURT...OR 24 MILES NORTH OF LEMMON...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURT AND BENTLEY. 

THIS STORM WILL IMPACT AREAS ALONG AND SOUTH OF HIGHWAY 21 IN 
EASTERN HETTINGER AND ADAMS COUNTIES AND IN SOUTHWESTERN GRANT 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4633 10151 4606 10198 4620 10238 4638 10233
TIME...MOT...LOC 0226Z 281DEG 20KT 4627 10222
WIND...HAIL 60MPH 1.00IN

$$

MARTIN
2 follow-up statements
380 
WWUS53 KBIS 250246
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT TUE JUL 24 2012

NDC001-037-041-250330-
/O.CON.KBIS.SV.W.0158.000000T0000Z-120725T0330Z/
ADAMS ND-GRANT ND-HETTINGER ND-
846 PM MDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN 
HETTINGER...SOUTHWESTERN GRANT AND NORTHEAST ADAMS COUNTIES UNTIL 
930 PM MDT...

AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF BENTLEY...OR 21 MILES NORTH OF LEMMON...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEAST HETTINGER...SOUTHWEST GRANT...AND 
NORTHEAST ADAMS COUNTIES...SOUTH OF HIGHWAY 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4616 10225 4637 10216 4633 10151 4606 10198
TIME...MOT...LOC 0244Z 283DEG 20KT 4624 10207
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
451 
WWUS53 KBIS 250314
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE JUL 24 2012

NDC001-037-041-250324-
/O.CAN.KBIS.SV.W.0158.000000T0000Z-120725T0330Z/
ADAMS ND-GRANT ND-HETTINGER ND-
914 PM MDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER...
SOUTHWESTERN GRANT AND EAST CENTRAL ADAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4616 10225 4637 10216 4633 10151 4606 10198
TIME...MOT...LOC 0314Z 283DEG 20KT 4620 10184

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:42 PM MDT, 46 minutes earlier.

Area forecast discussion, Jul 24, 7:42 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE JUL 24 2012

.DISCUSSION...LAPS ANALYSIS INDICATES SURFACE BASED CAPE VALUES
AROUND 3000 J/KG MAINLY ALONG AND SOUTH OF I-94. HOWEVER...CIN
VALUES ARE GENERALLY AROUND 50 J/KG. REGIONAL 00Z SOUNDINGS SHOW A
LARGE CAP IN PLACE OVER SOUTHEASTERN PORTIONS OF THE CWA (USING
KABR AS A PROXY SHOWING 244 J/KG CIN) WITH SOUTH CENTRAL AND
SOUTHWESTERN NORTH DAKOTA HAVING LESS OF A CAP (USING KBIS AS A
PROXY SHOWING 19 J/KG CIN). THUNDERSTORMS ARE CURRENTLY DEVELOPING
IN THE AREA WITH THE LEAST AMOUNT OF CIN (SOUTHWEST) AND WILL
LIKELY CONTINUE TO PUSH EAST OVERNIGHT. AS A RESULT...SPC DECIDED
TO ISSUE SEVERE THUNDERSTORM WATCH 515 FOR SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA VALID THROUGH 3 AM CDT/2 AM MDT. UPDATED
THE FORECAST TO INCLUDE THE WATCH. THE UPDATED GRIDDED AND TEXT
PRODUCTS HAVE BEEN SENT.

&&

.AVIATION....A SURFACE COOL FRONT COMBINED WITH A STRONG UPPER
LEVEL DISTURBANCE WILL SPREAD SHOWERS AND THUNDERSTORMS FROM WEST
TO EAST THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND PERSIST THROUGH 06Z WEDNESDAY. WILL
LIKELY SEE SUB VFR TO MVFR CONDITIONS WITH ANY STORMS THAT MOVE
OVER TAF SITES. WILL CONTINUE TO MONITOR AND CONTINUE WITH VICINITY
THUNDER FOR NOW AND AMEND AS NEEDED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR NDZ031-032-
040-043.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 24, 7:33 PM MDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT TUE JUL 24 2012

NDZ001>005-009>013-017-260145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
833 PM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL BE LIKELY TONIGHT. HOWEVER...STORMS
ACROSS NORTHERN NORTH DAKOTA SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NDZ018>023-025-031>037-040>048-050-051-260145-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
833 PM CDT TUE JUL 24 2012 /733 PM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT/2 AM MDT.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWESTERN NORTH DAKOTA
FOR WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. MINIMUM
RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT ALONG WITH GUSTY
NORTHWEST WINDS OF 20 TO 30 MPH IN COMBINATION WITH DRY FUELS WILL
CREATE EXPLOSIVE FIRE WEATHER GROWTH.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED.

TM

In the hours before

Special weather statement, Jul 24, 2:45 PM MDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT TUE JUL 24 2012

NDZ001-009-017-242145-
DIVIDE-MCKENZIE-WILLIAMS-
345 PM CDT TUE JUL 24 2012

...SPECIAL WEATHER STATEMENT...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
CROSBY TO 64 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  FORT BUFORD STATE HISTORICAL SITE...        EAST FAIRVIEW...
  BLACKTAIL LAKE...     CARTWRIGHT...         APPAM...
  TRENTON...            CROSBY...             ALAMO...
  WILLISTON...          SKAAR...              CHARBONNEAU...
  CORINTH...            SATHER DAM...         ALEXANDER...
  SPRING BROOK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT
Special weather statement, Jul 24, 3:25 PM MDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUL 24 2012

NDZ009-017-242230-
MCKENZIE-WILLIAMS-
425 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM APPROACHING WILLISTON...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WILLISTON...MOVING
NORTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND FREQUENT DOWNPOURS CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...          SPRING BROOK...
  LEWIS AND CLARK STATE PARK...               EPPING...
  TOBACCO GARDEN BAY RECREATION AREA...
  WHITE TAIL BAY RECREATION AREA...           WHEELOCK...
  RAY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 24, 3:29 PM MDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT TUE JUL 24 2012

NDZ001-002-242230-
BURKE-DIVIDE-
429 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM MOVING INTO EASTERN DIVIDE AND WESTERN BURKE
COUNTIES...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NOONAN...             LARSON...             COLUMBUS...
  LIGNITE...            NORTH PORTAL...       PORTAL...
  FLAXTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 24, 4:25 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT TUE JUL 24 2012

NDZ009-010-017-242330-
MCKENZIE-MOUNTRAIL-WILLIAMS-
525 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM MOVING EAST ALONG THE MISSOURI RIVER...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT
30 MPH.

PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TOBACCO GARDEN BAY RECREATION AREA...
  WHITE TAIL BAY RECREATION AREA...           CHARLSON...
  WHITE EARTH BAY RECREATION AREA...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 24, 4:34 PM MDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT TUE JUL 24 2012

NDZ002-242330-
BURKE-
534 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM MOVING EAST ACROSS LIGNITE...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING EAST AT
35 MPH.

PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLAXTON...            NORTHGATE...
  LIGNITE...            PORTAL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 24, 8:07 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             8 WSW MOTT              46.31N 102.47W
07/24/2012  M1.00 INCH       HETTINGER          ND   LAW ENFORCEMENT

            QUARTER-SIZED HAIL WAS REPORTED NEAR MILE MARKER 34 ON
            HIGHWAY 8. RELAYED BY STATE RADIO.

&&

TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:14 PM MDTAreal Flood AdvisoryBISBottineau, Renville2 hr
Jul 24, 6:48 PM MDTSevere Thunderstorm WarningBISHettinger57 min
Jul 24, 7:30 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 24, 7:43 PM MDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jul 24, 8:41 PM MDTSevere Thunderstorm WarningBISBowman30 min
Jul 24, 9:17 PM MDTSevere Thunderstorm WarningBISLaMoure28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.